CSN Login
Members Online: 5

You are here

Tumor lysis syndrome

mimi-warrior
Posts: 4
Joined: Jul 2010

My husband was recently diagnosed with Stage 4 diffuse, large B-cell lymphoma. He has a large tumor in his abdomen, several smaller ones on his liver & several on the lymph nodes in his neck. He will have a mediport placed on Fri & begin chemo (R-CHOP) on Monday. We were told that a phenomenon called "tumor lysis syndome" might occur with the rapid killing of the cancer cells. Our oncologist gave us the option of staying in the hospital for hydration or staying at home & coming to his clinic for daily hydration infusions. I was just wondering if anyone out there has experienced this side effect
& could tell us what to expect. Thanks.

Connie

COBRA666's picture
COBRA666
Posts: 2413
Joined: May 2010

Connie,
I am nhl stage 4 small cell. My tumors are also in my abdomen. 2 were 5 and 6 cms. I also had smaller ones in the same area. It was in my bone as well. A small one in the groin and a small one in the shoulder area. When the tumors are large and you start treatment the tumors sometimes melt so fast that the dead cells along with your good cells that are being destroyed with the chemo can over power your system with dead cells. The blood stream and kidneys are hit the hardest. It usually only happens first time around. I was not offered that option,but I was told it could happen and just be aware of signs such as dizziness,weakness,blurred, vision, kidney pain, can't pee,etc.etc. BTW I am half way thru r-cvp with 3 rounds to go. my tumors were so large I could lay on my back and feel them as lumps. I felt the shrinkage after my first treatment. Of course I felt like a bus ran over me 4 days out. That lasted off and on for 10 days. John

mimi-warrior
Posts: 4
Joined: Jul 2010

Thanks, John. The info you gave me was very helpful. I'm so glad to hear that you experienced tumor shrinkage after the 1st treatment. I'm praying that Tom's chemo will be that effective, since he is experiencing quite a lot of abdominal pain due to the size of the tumor. I'll be on the lookout for those symptoms & I'll be pushing fluids on him right & left. He begins chemo on Monday. Connie

KC13167's picture
KC13167
Posts: 215
Joined: Jun 2010

I was diagnosed with stage 4 diffuse, large B-cell lymphoma in June 2010. My lower spine and bone marrow are involved. I started R-CHOP during my "diagnosis and staging" hospitalization. They spoke to me of tumor lysis, there's no reason to repeat what John has stated; that's about what I was told as well. The difference with me was that, because I was an inpatient, I was able to get the extra fluids without an extra trip to the onc office. Cell lysis can also "mess" with your blood chemistry as lots of stuff that should remain inside the cell, is quickly dumped out of the cell; John listed these symptoms in his response to you on this as well. I was also prescribed Allopurinol 14 days following each round of treatment, for the first 2 treatments. I completed R-CHOP #3 last week. My onc plans on scheduling scans following round #4. Have your husband stay as hydrated as possible; before, during and after each treatment. No matter how horrible beverages taste, just keep drinking them! Kellie

mimi-warrior
Posts: 4
Joined: Jul 2010

Thanks for the reply, Kellie. We're really thinking about accepting the Dr's offer of hospitalization after his 1st chemo infusion. I'v been reading about all the signs & symptoms of tumor lysis on the internet & it has me just a little concerned. I guess coming from a medical background (I'm an RN) I'm more acutely aware of how sensitive the body is to alterations in blood chemistry. Can you give me some feedback on what side effects you experienced after your chemo? And more importantly, what I, as a caregiver, can do to help relieve them. Any suggestions would be appreciated.
Thanks, Connie

dixiegirl's picture
dixiegirl
Posts: 1043
Joined: Apr 2006

Hi Connie, welcome to cancer world. I am stage 3 follicular now, was stage 1 when diagnosed. I can tell you that just having my husband listen to me complain from time to time....mainly during the prednisone hell cause Lord knows I wasn't sleeping was enough. I get cranky when I can't sleep and the prednisone had me so hungry it was unbelievable. A gentle backrub was always nice too.

Keep lots of good food around, take note of the deep breathing..I was so tired at times that just deep breathing took alot of effort. Keep his "stuff" books, magazines, computer close by on the bad days, just not having to walk from the front of the house to the back to get stuff was a HUGE help to me. OH> with the food, until you know how he responds to it, do NOT make his favorite meal. If food tastes bad it'll ruin his future enjoyment of it.

PLEASE...have him call his nurse about the wart...don't let him wait till it gets bad. His immune system won't be great for a long while. My family doc says my immune system is compromised for 5 years after chemo. I did use brown paper towels in the bathroom rather than hand towels that were shared by my hubby and me (kept the nasty germs away) along with the purell.

Take care, know he'll be fine.

Beth

Subscribe to Comments for "Tumor lysis syndrome"